Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Houston/Galveston, TX

June 5, 2004Austin County, Waller County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 5, 2004, 1:04 AM CDT for Austin County, Waller County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 1:04 AM CDT (06:04 UTC)
Expired
Jun 5, 2004, 4:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 050606
FFWHOU
TXC015-473-050900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
104 AM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALLER COUNTY IN SOUTHEAST TEXAS
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 400 AM CDT

* AT 101 AM CDT...LAW ENFORCEMENT REPORTED THAT INTERSTATE
  10 WAS UNDERWATER AND IMPASSABLE IN AUSTIN COUNTY NEAR SAN FELIPE.
  DOPPLER RADAR INDICATES RAINFALL AMOUNTS OF 6 TO 10 INCHES HAVE
  OCCURRED THIS EVENING OVER EASTERN AUSTIN AND SOUTHERN WALLER
  COUNTIES. ADDITIONAL RAINFALL IS POSSIBLE OVER THE NEXT FEW HOURS.

* FLOODING IS EXPECTED IN OR NEAR...
  SEALY...BROOKSHIRE...BELLVILLE...SAN FELIPE...PATTISON...
  BURLEIGH...MONAVILLE

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH
AND SPEED OF FLASH FLOOD WATERS.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3006 9605 2984 9589 2975 9597 2973 9612
          2970 9621 2999 9641

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 9:20 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 9:20 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 PM CDT FRI JUN 4 2004

MCS DEVELOPED OVER OUR NE ZONES LATE THIS AFTN AND PROGRESSED
THROUGH THE HOUSTON METRO AREA INTO THE COASTAL COUNTIES. THE LINE
OF STORMS EXTENDS ROUGHLY FROM CALDWELL TO RICHMOND TO GALVESTON AT
02Z...WITH THE OUTFLOW BOUNDARY TO THE SOUTH OF IT. A SURPRISING
NUMBER OF HAIL REPORTS ACROSS SE TX THIS EVENING WITH A COUPLE OF
REPORTS OF MINOR WIND DAMAGE RECEIVED SO FAR. GIVEN WELL DEVELOPED
COLD POOL BEHIND MCS...GOOD CONVERGENCE ALONG OUTFLOW...AND MID 70S
DEWPOINTS TO THE SOUTH...EXPECT THESE STORMS TO KEEP GOING FOR AT
LEAST ANOTHER 1-3 HOURS. ATTENTION THEN TURNS TO ANOTHER MCS WHICH
HAS DEVELOPED OVER NORTH CENTRAL TX BETWEEN ABILENE AND WACO. THESE
STORMS HAVE BEEN DEVELOPING MORE SOUTHWARD AND WOULD EXPECT THIS
TREND TO CONTINUE WITH THE GREATEST INSTABILITY/BEST LOW LEVEL JET
FROM THE MIDDLE TX COAST INTO CENTRAL TX. GIVEN ALL THE UNCERTAINTY
WILL NOT GET TOO CUTE WITH THE FORECAST AND STICK WITH 40/50 POPS
ACROSS THE BOARD. SEVERE STORMS WILL REMAIN A POSSIBILITY...MAINLY
OVER THE WESTERN ZONES...UNTIL AT LEAST MIDNIGHT.

A THIRD MCS HAS DEVELOPED IN THE TX PANHANDLE TONIGHT. THE REMNANTS
OF THIS SYSTEM WILL LIKELY REACH THE CWA SATURDAY AFTERNOON...AND
COULD BRING US ANOTHER ROUND OF SEVERE WEATHER.

35/38/DH

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  70 90 73 91 74 / 50 40 30 30
HOUSTON (IAH)          70 90 74 91 74 / 50 40 30 30
GALVESTON (GLS)        75 88 78 87 78 / 50 40 30 30
&&
Hazardous weather outlook, Jun 4, 3:15 PM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT FRI JUN 4 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
315 PM CDT FRI JUN 4 2004

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT ALONG AND NORTH OF A BRENHAM
TO HUNTSVILLE TO LIVINGSTON LINE...

.DAY ONE...TONIGHT.
AN AREA OF SHOWERS AND THUNDERSTORMS LOCATED ACROSS NORTH TEXAS
MAY MOVE SOUTHEAST INTO THE NORTHERN PORTIONS OF SOUTHEAST
TEXAS TONIGHT. IT IS POSSIBLE THAT THESE THUNDERSTORMS WILL REACH
SEVERE LEVELS ACROSS THE NORTHERN PORTIONS OF SOUTHEAST TEXAS.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY WEATHER THREATS.

LOCALLY HEAVY RAINFALL IS POSSIBLE THE REMAINDER OF THIS AFTERNOON
AND INTO THE EVENING HOURS AS SLOW MOVING STORMS CONTINUE TO DEVELOP
WITH DAYTIME HEATING. AVERAGE RAINFALL AMOUNTS ARE EXPECTED TO BE
1/4 TO 1/2 INCH...WITH ISOLATED AREAS POSSIBLY SEEING 2 TO 3
INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS AN UPPER LEVEL
IMPULSE MOVES ACROSS THE AREA. IF ANY SEVERE WEATHER DEVELOPS...STRONG
DAMAGING WINDS WILL BE THE PRIMARY THREAT. RAIN CHANCES ARE EXPECTED
TO DECREASE ON SUNDAY. INCREASING WESTERN GULF OF MEXICO MOISTURE MAY
RESULT IN BETTER RAIN CHANCES FOR MONDAY THROUGH THURSDAY. HOWEVER...
NO HAZARDOUS WEATHER IS EXPECTED WITH THESE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Local storm report, Jun 5, 12:00 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 AM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     12 W COLDSPRING         30.59N 95.33W
06/04/2004                   SAN JACINTO        TX   EMERGENCY MNGR

            POWER LINES DOWN IN THE EVERGREEN AREA ALONG FM HIGHWAY
            945 SOUTH.

0505 PM     HAIL             5 SE CLEVELAND          30.29N 95.02W
06/04/2004  0.75 INCH        LIBERTY            TX   LAW ENFORCEMENT

            HAIL AT STATE HIGHWAY 105 AND FM HIGHWAY 321.

0511 PM     HAIL             TARKINGTON PRAIRIE      30.33N 94.96W
06/04/2004  0.75 INCH        LIBERTY            TX   LAW ENFORCEMENT

            HAIL AT INTERSECTION OF FM HIGHWAY 787 AND FM HIGHWAY 223
            JUST NORTH OF TARKINGTON PRAIRIE.

0605 PM     HAIL             HUMBLE                  29.99N 95.26W
06/04/2004  0.88 INCH        HARRIS             TX   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL ON US HIGHWAY 59 NORTH
            JUST OUTSIDE OF BELTWAY 8.

0705 PM     TSTM WND DMG     MONT BELVIEU            29.85N 94.88W
06/04/2004                   CHAMBERS           TX   LAW ENFORCEMENT

            POWER LINES DOWN.

0705 PM     TSTM WND DMG     PASADENA                29.66N 95.15W
06/04/2004                   HARRIS             TX   EMERGENCY MNGR

            POWER LINES DOWN ALONG CENTER STREET...SPRAGUE...AND
            ROSANNE.

0706 PM     MARINE TSTM WIND MORGANS POINT          29.68N 95.01W
06/04/2004  40 MPH           HARRIS             TX   OFFICIAL NWS OBS

            WIND GUST OF 37 KNOTS REPORTED AT MORGANS POINT.

0715 PM     HAIL             PASADENA                29.66N 95.15W
06/04/2004  1.75 INCH        HARRIS             TX   TRAINED SPOTTER

            GOLFBALL HAIL REPORTED AT PASADENA BLVD AND RED BLUFF.

0729 PM     HAIL             LA PORTE                29.67N 95.04W
06/04/2004  1.75 INCH        HARRIS             TX   TRAINED SPOTTER

            GOLFBALL SIZED HAIL REPORTED AT SPENCER HIGHWAY AND
            UNDERWOOD. ALSO WINDS OF 50-60 MPH IN THE AREA.

0815 PM     FLASH FLOOD      PASADENA                29.66N 95.15W
06/04/2004                   HARRIS             TX   EMERGENCY MNGR

            FEEDER ROADS OF BELTWAY 8 BETWEEN SPENCER AND RED BLUFF
            IMPASSABLE. OTHER LOCATIONS WITH HIGH WATER ACROSS TOWN
            BUT ALL OTHER STREETS ARE PASSABLE.

0819 PM     HAIL             PEARLAND                29.56N 95.28W
06/04/2004  1.00 INCH        BRAZORIA           TX   EMERGENCY MNGR

0908 PM     TSTM WND DMG     3 W CALDWELL            30.53N 96.75W
06/04/2004                   BURLESON           TX   LAW ENFORCEMENT

            TREES DOWN ON COUNTY ROAD 102 WEST OF CALDWELL.

0933 PM     HAIL             INDEPENDENCE            30.32N 96.35W
06/04/2004  0.75 INCH        WASHINGTON         TX   LAW ENFORCEMENT

0933 PM     HAIL             1 E SEALY               29.77N 96.14W
06/04/2004  0.75 INCH        AUSTIN             TX   LAW ENFORCEMENT

            PENNY SIZED HAIL BETWEEN SEALY AND SAN FELIPE.

0955 PM     HAIL             2 S BROOKSHIRE          29.75N 95.95W
06/04/2004  1.00 INCH        WALLER             TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL ON FM HIGHWAY 359 NEAR THE FT. BEND
            COUNTY BORDER.

1013 PM     HAIL             8 NW BELLVILLE          30.03N 96.35W
06/04/2004  1.75 INCH        AUSTIN             TX   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL REPORTED IN KENNEY.

1030 PM     LIGHTNING        PASADENA                29.66N 95.15W
06/04/2004                   HARRIS             TX   EMERGENCY MNGR

            *** 56 INJ *** AT LEAST 56 LIGHTNING RELATED INJURIES
            REPORTED AT SOUTHEAST MEMORIAL HOSPITAL IN PASADENA.

1126 PM     HAIL             SAN FELIPE              29.80N 96.11W
06/04/2004  0.88 INCH        AUSTIN             TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED ALONG I-10 NEAR THE WALLER
            COUNTY LINE.

&&

MORELAND
Local storm report, Jun 5, 12:20 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 AM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     12 W COLDSPRING         30.59N 95.33W
06/04/2004                   SAN JACINTO        TX   EMERGENCY MNGR

            POWER LINES DOWN IN THE EVERGREEN AREA ALONG FM HIGHWAY
            945 SOUTH.

0505 PM     HAIL             5 SE CLEVELAND          30.29N 95.02W
06/04/2004  0.75 INCH        LIBERTY            TX   LAW ENFORCEMENT

            HAIL AT STATE HIGHWAY 105 AND FM HIGHWAY 321.

0511 PM     HAIL             TARKINGTON PRAIRIE      30.33N 94.96W
06/04/2004  0.75 INCH        LIBERTY            TX   LAW ENFORCEMENT

            HAIL AT INTERSECTION OF FM HIGHWAY 787 AND FM HIGHWAY 223
            JUST NORTH OF TARKINGTON PRAIRIE.

0605 PM     HAIL             HUMBLE                  29.99N 95.26W
06/04/2004  0.88 INCH        HARRIS             TX   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL ON US HIGHWAY 59 NORTH
            JUST OUTSIDE OF BELTWAY 8.

0705 PM     TSTM WND DMG     MONT BELVIEU            29.85N 94.88W
06/04/2004                   CHAMBERS           TX   LAW ENFORCEMENT

            POWER LINES DOWN.

0705 PM     TSTM WND DMG     PASADENA                29.66N 95.15W
06/04/2004                   HARRIS             TX   EMERGENCY MNGR

            POWER LINES DOWN ALONG CENTER STREET...SPRAGUE...AND
            ROSANNE.

0706 PM     MARINE TSTM WIND MORGANS POINT          29.68N 95.01W
06/04/2004  40 MPH           HARRIS             TX   OFFICIAL NWS OBS

            WIND GUST OF 37 KNOTS REPORTED AT MORGANS POINT.

0715 PM     HAIL             PASADENA                29.66N 95.15W
06/04/2004  1.75 INCH        HARRIS             TX   TRAINED SPOTTER

            GOLFBALL HAIL REPORTED AT PASADENA BLVD AND RED BLUFF.

0729 PM     HAIL             LA PORTE                29.67N 95.04W
06/04/2004  1.75 INCH        HARRIS             TX   TRAINED SPOTTER

            GOLFBALL SIZED HAIL REPORTED AT SPENCER HIGHWAY AND
            UNDERWOOD. ALSO WINDS OF 50-60 MPH IN THE AREA.

0815 PM     FLASH FLOOD      PASADENA                29.66N 95.15W
06/04/2004                   HARRIS             TX   EMERGENCY MNGR

            FEEDER ROADS OF BELTWAY 8 BETWEEN SPENCER AND RED BLUFF
            IMPASSABLE. OTHER LOCATIONS WITH HIGH WATER ACROSS TOWN
            BUT ALL OTHER STREETS ARE PASSABLE.

0819 PM     HAIL             PEARLAND                29.56N 95.28W
06/04/2004  1.00 INCH        BRAZORIA           TX   EMERGENCY MNGR

0908 PM     TSTM WND DMG     3 W CALDWELL            30.53N 96.75W
06/04/2004                   BURLESON           TX   LAW ENFORCEMENT

            TREES DOWN ON COUNTY ROAD 102 WEST OF CALDWELL.

0933 PM     HAIL             INDEPENDENCE            30.32N 96.35W
06/04/2004  0.75 INCH        WASHINGTON         TX   LAW ENFORCEMENT

0933 PM     HAIL             1 E SEALY               29.77N 96.14W
06/04/2004  0.75 INCH        AUSTIN             TX   LAW ENFORCEMENT

            PENNY SIZED HAIL BETWEEN SEALY AND SAN FELIPE.

0955 PM     HAIL             2 S BROOKSHIRE          29.75N 95.95W
06/04/2004  1.00 INCH        WALLER             TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL ON FM HIGHWAY 359 NEAR THE FT. BEND
            COUNTY BORDER.

1013 PM     HAIL             8 NW BELLVILLE          30.03N 96.35W
06/04/2004  1.75 INCH        AUSTIN             TX   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL REPORTED IN KENNEY.

1030 PM     LIGHTNING        PASADENA                29.66N 95.15W
06/04/2004                   HARRIS             TX   EMERGENCY MNGR

            *** 56 INJ *** AT LEAST 56 LIGHTNING RELATED INJURIES
            REPORTED AT SOUTHEAST MEMORIAL HOSPITAL IN PASADENA.

1126 PM     HAIL             SAN FELIPE              29.80N 96.11W
06/04/2004  0.88 INCH        AUSTIN             TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED ALONG I-10 NEAR THE WALLER
            COUNTY LINE.

1145 PM     TSTM WND DMG     COLUMBUS                29.70N 96.55W
06/04/2004                   COLORADO           TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS
            COUNTY...INCLUDING THE COLUMBUS...FRELSBURG...AND WEIMAR
            AREAS.

&&

MORELAND

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:06 PM CDTSevere Thunderstorm WarningHGXGalveston, Harris39 min
Jun 4, 8:09 PM CDTSpecial Marine WarningHGX2 hr
Jun 4, 8:58 PM CDTSevere Thunderstorm WarningHGXFort Bend47 min
Jun 4, 9:29 PM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington46 min
Jun 4, 10:18 PM CDTSevere Thunderstorm WarningHGXAustin, Waller42 min
Jun 4, 11:22 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado38 min
Jun 5, 4:05 AM CDTSevere Thunderstorm WarningHGXJackson55 min
Jun 5, 4:54 AM CDTSpecial Marine WarningHGX96 min
Jun 5, 4:27 PM CDTSpecial Marine WarningHGX2 hr
Jun 5, 4:54 PM CDTSevere Thunderstorm WarningHGXGalveston36 min
Jun 5, 5:30 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 5, 5:37 PM CDTSevere Thunderstorm WarningHGXBrazoria38 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.